Pennsylvania, 2021

Winter Weather in Pennsylvania, January 22, 2021

January 22, 2021 · NWS CTP · 9 events in 6 counties and zones

The passage of an arctic front spawned bands of snow showers and squalls across northern Pennsylvania during the afternoon hours of January 22, 2021. Some of these squalls produced brief heavy snowfall, gusty winds, and reduced visibility to less than a quarter of a mile.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

The passage of an arctic front spawned bands of snow showers and squalls across northern Pennsylvania during the afternoon hours of January 22, 2021. Some of these squalls produced brief heavy snowfall, gusty winds, and reduced visibility to less than a quarter of a mile.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jan 22, 10:03 AM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Jan 22, 10:03 AM EST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service State College PA
1003 AM EST Fri Jan 22 2021

.SYNOPSIS...
Low pressure passing well north of Pennsylvania will continue
to create breezy conditions across the entire region today.

A cold front will drift southeast across the region late this
morning and this afternoon accompanied by a broken line of brief
heavy snow showers and even a squall that could bring one half
inch of snow in less than 15 minutes. Brief greatly reduced
visibility and icy roads are possible in some locations.

Following the frontal passage, there will be scattered lake
effect snow showers, mainly over the Allegheny Plateau of
northern and western PA tonight into Saturday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Moderate to locally/briefly heavy snow showers tracking into the
NW Mountains this morning as surface cold front pushes SE of
LAke Erie. HRRR and several members of the HREFV2 indicate
some minimal sfc based cape of 50-100 j/kg supporting these
heavier snow bursts just ahead of the front now through the mid
afternoon hours across the northern third of central PA,
generally north of I80. Timing of the cfront over the northern
tier still in the 16-17Z time range, crossing the I-80 corridor
early this afternoon and pushing across the southern tier late
in the day.

A brief heavy snow shower or squall is likely with the front and
a quick coating to 1/2 inch will fall in some places, posing the
threat for brief low vsbys and icy roads.

Max temps today will be close to their 12Z values as we see
clouds increase and the cfront slip SE across the northern half
of the CWA by peak heating.

As we extend the vertical mixing up to 3-5 kft AGL later this
morning through this afternoon, 30+ kt winds at that level will
be transported to the sfc in gusts of about 75 percent. So
westerly winds sustained in the low to mid teens will gust to
upper 20s to mid 30s (mph) at times.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
More robust narrow NW-SE bands of lake effect snow showers will
be developing in the wake of today's cold front as a well-
aligned colder northwesterly flow takes hold behind the front.

Inversion heights are progged to remain relatively low (Less
than 6 kft agl), indicating relatively minor snow accumulations
Friday into Saturday. However, the favored upslope locations in
the Laurels and could see 2-3 inches by late Saturday, while the
perennial lake effect snowbelt of Warren County may pick up 30
hour totals of 5-6 inches by dusk Saturday.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Latest update is to maintain the idea that precip - and more
likely snow - is looking like a better possibility with each
model cycle. Plowable (since that's the latest, catchy phrase)
snow is getting likely for a good portion of the area. WPC Day 5
outlook for >=0.25" liq equiv is not quite 50pct at this time,
but they did mention that the poss of mod accums of ZR is also
there for the Laurels during Mon- night. Seems reasonable given
the warming temps aloft. But, the sfc low(s) might stay too far
to the south to allow enough warming aloft. Did just hint at chc
ZR Mon night there leaning on WPC's experience and guidance.
Blended model guidance may be a bit too bullish at this range
with nearly 90 PoPs across the S for Mon aftn/night (Day4-5).
Chose to shave off 5-10pct for now, as there are still phasing
and timing questions. But, we are getting closer and some higher
certainty is there in regard to both issues.

Prev...
Lake effect snow showers continue Friday night and Saturday.
Model profiles support high snow/water ratios, especially
Friday night into Saturday when progged cloud layer temps are
within the DGZ. Thus, by the time lake effect snow showers
diminish Saturday evening, 2 day totals in the 3-6 inch range
seem likely over parts of Warren/Mckean counties. However, it
looks like sub advisory amounts for any 12hr period.

Upper trough axis and core of coldest air is progged to be over
the region Saturday. GEFS 850mb temps between -14C and -16C
suggest highs will range from only around 20F over the northern
mountains, and around 32F across the Lower Susq Valley.

Long range guidance showing some consensus toward a snow event
for the Mid- Atlantic states Monday into Tuesday. At this cwa
would be on the northern edge of main system but with increasing
potential of significant accums in some parts of the cwa.
At this point, p-type seems to be a typical mix south/all snow
north based on the synoptic pattern and 8H temps/thicknesses.
The narrow N-S sfc high does not bode well for a prolonged snow
event, but 12 hrs of precip is possible.

Also increased pops along the srn counties for Thur into Fri
with potential of another mid atlc system.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
Northwest flow across the Great Lakes will bring clouds and
scattered snow showers to the usual suspects through the
forecast period. A frontal boundary will drop south across the
state later this morning through mid afternoon. This may touch
off a brief snow squall or band of heavier snow showers.
Afterward, mid clouds will keep most locations VFR with MVFR
over the higher elevations.

Northwest winds will gust to 20-25kts through Friday afternoon

Outlook...

Sat...No sig wx expected.

Sun...No sig wx expected.

Sun Ngt-Tue...Chc Light Snow.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert/DeVoir
NEAR TERM...Lambert/DeVoir
SHORT TERM...Lambert
LONG TERM...Lambert/Dangelo/Gartner
AVIATION...Colbert/Tyburski
Hazardous weather outlook, Jan 22, 4:53 AM EST, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
453 AM EST Fri Jan 22 2021

PAZ006-010>012-017>019-025>028-034>037-041-042-045-046-049>053-
056>059-063>066-231000-
Potter-Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-
Franklin-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
453 AM EST Fri Jan 22 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

A cold front will drift southeast across the region late this
morning and this afternoon accompanied by a broken line of brief
heavy snow showers and even a squall that could bring one half
inch of snow in less than 15 minutes. Brief greatly reduced
visibility and icy roads are possible in some locations.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Steady snow will likely spread northeast across the region
Monday afternoon and continue into Tuesday as low pressure
moves northeast up the Ohio River Valley.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-005-231000-
Warren-McKean-
453 AM EST Fri Jan 22 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

A cold front will drift southeast across the region late this
morning, accompanied by a broken line of brief heavy snow
showers and even some heavier squalls. Accumulations from this
weather feature ranging from a coating to one inch, will combine
with the already expected occasional snow showers and few inches of
Lake Effect Snow. Brief, greatly reduced visibility and icy roads
are likely through tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Light snow accumulation is likely Friday into Saturday due to
persistent lake effect snow showers.

Steady snow will likely spread northeast across the region
late Monday afternoon and continue into Tuesday as low pressure
moves northeast up the Ohio River Valley.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ024-033-231000-
Cambria-Somerset-
453 AM EST Fri Jan 22 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

A cold front will drift southeast across the region this afternoon,
accompanied by a broken line of brief heavy snow showers and even
some heavier squalls. Accumulations from this weather feature ranging
from a coating to one inch, will be followed by additional narrow
bands of snow showers and upslope snows tonight into Saturday
bringing another 1 to 2 inches of snow.

Brief, greatly reduced visibility and icy roads are likely through
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Steady snow will likely spread northeast across the region
Monday afternoon and continue into Tuesday, possibly mixing with or
changing to sleet and freezing rain as low pressure moves northeast
up the Ohio River Valley.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Lambert

In the hours before

Special weather statement, Jan 22, 9:51 AM EST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service State College PA
951 AM EST Fri Jan 22 2021

PAZ004>006-010-011-221545-
McKean PA-Warren PA-Potter PA-Cameron PA-Elk PA-
951 AM EST Fri Jan 22 2021

...HEAVY SNOW SHOWERS AND ISOLATED SNOW SQUALLS WILL AFFECT PARTS OF
MCKEAN...WARREN...POTTER... CAMERON...AND ELK COUNTIES...

HAZARDS...Heavy snow showers and isolated squalls which can rapidly
reduce visibility to less than one half of a mile.

LOCATION AND MOVEMENT...At 949 AM EST, heavy snow showers and
isolated snow squalls were along a line extending from Allegany
State Park to near Oil City and moving southeast at 35 MPH.

SQUALLS WILL BE NEAR...
  Bradford around 1000 AM EST.
  Marshburg around 1010 AM EST.
  Rew around 1015 AM EST.
  Cyclone around 1020 AM EST.
  Kinzua Bridge State Park and Smethport around 1025 AM EST.
  Crosby around 1035 AM EST.

SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads are likely to
lead to accidents. Consider delaying travel until this squall passes
your location.

&&

LAT...LON 4200 7896 4200 7782 4176 7798 4129 7881
      4137 7897 4134 7910 4141 7910 4145 7906
      4144 7896 4162 7896 4163 7961
TIME...MOT...LOC 1449Z 331DEG 30KT 4204 7875 4150 7974

DeVoir
Special weather statement, Jan 22, 11:54 AM EST, 1 minute before
Special Weather Statement
National Weather Service State College PA
1154 AM EST Fri Jan 22 2021

PAZ005-006-010>012-037-041-221800-
McKean PA-Potter PA-Northern Clinton PA-Cameron PA-
Northern Lycoming PA-Tioga PA-Elk PA-
1154 AM EST Fri Jan 22 2021

...BANDS OF HEAVY SNOW WILL AFFECT PARTS OF MCKEAN...POTTER...
NORTHERN CLINTON...CAMERON...NORTHERN LYCOMING...TIOGA...AND ELK
COUNTIES...

HAZARDS...Bands of heavy snow which can rapidly reduce visibility to
less than one half of a mile.

LOCATION AND MOVEMENT...At 1153 AM EST, bands of heavy snow were
along a line extending from Lyman Run State Park to East Branch Dam
and moving southeast at 35 MPH.

THIS BAND OF HEAVY SNOW WILL BE NEAR...
  Cherry Springs State Park around 1200 PM EST.
  Elk River around 1210 PM EST.
  Truman around 1215 PM EST.
  Leetonia and Emporium around 1225 PM EST.
  Cameron and Cedar Run around 1235 PM EST.
  Stevenson Dam around 1250 PM EST.

SAFETY INFO... Use extra caution if you must travel into or through
this band of heavy snow. Rapid changes in visibility and potentially
slick roads are likely to lead to accidents. Consider delaying
travel until this band of heavy snow passes your location.

&&

LAT...LON 4155 7706 4131 7809 4151 7857 4171 7886
      4179 7831 4167 7759
TIME...MOT...LOC 1653Z 294DEG 28KT 4172 7781 4154 7860

DeVoir

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather. Local standard time, as filed.

Winter Weather, Potter

When
January 22, 11:55 AM EST to 12:00 PM EST
Where
Potter forecast zone
Reported by
COOP Observer
Coordinates
41.745, -77.896 (the zone’s center; the record gives no point)

SNOW SQUALL. A snow squall briefly dropped visibility to under one quarter mile in Potter County. Wind gusts were estimated near 30 mph.

Winter Weather, Potter

When
January 22, 12:55 PM EST to 1:00 PM EST
Where
Potter forecast zone
Reported by
COOP Observer
Coordinates
41.745, -77.896 (the zone’s center; the record gives no point)

SNOW SQUALL. A snow squall briefly dropped visibility to under one quarter mile in southeastern Potter County. Wind gusts were estimated near 30 mph.

Winter Weather, Northern Lycoming

When
January 22, 1:00 PM EST to 1:05 PM EST
Where
Northern Lycoming forecast zone
Reported by
COOP Observer
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

SNOW SQUALL. A snow squall briefly dropped visibility to under one quarter mile in northwestern Lycoming County. Wind gusts were estimated near 30 mph.

Winter Weather, Tioga

When
January 22, 1:03 PM EST to 1:08 PM EST
Where
Tioga forecast zone
Reported by
COOP Observer
Coordinates
41.772, -77.254 (the zone’s center; the record gives no point)

SNOW SQUALL. A snow squall briefly dropped visibility to under one quarter mile in southern Tioga County. Wind gusts were estimated near 30 mph.

Winter Weather, Northern Lycoming

When
January 22, 1:50 PM EST to 1:55 PM EST
Where
Northern Lycoming forecast zone
Reported by
COOP Observer
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

SNOW SQUALL. A snow squall briefly dropped visibility to under one quarter mile in central Lycoming County. Wind gusts were estimated near 30 mph.

Winter Weather, Tioga

When
January 22, 1:50 PM EST to 1:55 PM EST
Where
Tioga forecast zone
Reported by
COOP Observer
Coordinates
41.772, -77.254 (the zone’s center; the record gives no point)

SNOW SQUALL. A snow squall briefly dropped visibility to under one quarter mile in southern Tioga County. Wind gusts were estimated near 30 mph.

Winter Weather, Southern Lycoming

When
January 22, 1:53 PM EST to 1:58 PM EST
Where
Southern Lycoming forecast zone
Reported by
COOP Observer
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

SNOW SQUALL. A snow squall briefly dropped visibility to under one quarter mile in central Lycoming County. Wind gusts were estimated near 30 mph.

Winter Weather, Sullivan

When
January 22, 1:58 PM EST to 2:03 PM EST
Where
Sullivan forecast zone
Reported by
COOP Observer
Coordinates
41.446, -76.512 (the zone’s center; the record gives no point)

SNOW SQUALL. A snow squall briefly dropped visibility to under one quarter mile in Sullivan County. Wind gusts were estimated near 30 mph.

Winter Weather, Columbia

When
January 22, 1:59 PM EST to 2:04 PM EST
Where
Columbia forecast zone
Reported by
COOP Observer
Coordinates
41.049, -76.405 (the zone’s center; the record gives no point)

SNOW SQUALL. A snow squall briefly dropped visibility to under one quarter mile in north-central Columbia County. Wind gusts were estimated near 30 mph.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940043, 940056, 940057, 940058, 940059, 940061, 940060, 940062, 940063.